Pubdate: Sat, 03 Jun 2017
Source: Kingston Whig-Standard (CN ON)
Copyright: 2017 Sun Media
Author: Steph Crosier
Page: A1


Local school boards may bring 'opioid antagonist' into schools to deal
with possible overdoses

Local school boards are considering following their neighbours and
potentially bringing naloxone into local schools in the face of the
opioid overdose crisis.

On Tuesday, the Catholic District School Board of Eastern Ontario
announced the overdose kits would be placed in all of its schools,
located in the easternmost counties of Ontario and including the
cities of Brockville and Cornwall.

"We hope that these kits will never need to be used, but in the event
that they are needed, the naloxone will help to buy time for someone
experiencing an opioid overdose until first responders arrive,"
William Gartland, the board's director of education, said.

Fentanyl is an opioid painkiller 50 to 100 times stronger than
morphine, says the Kingston, Frontenac and Lennox and Addington Public
Health website. It can be cut into (contaminate) any drug but is most
commonly found in crystal methamphetamine, morphine, cocaine, crack
and marijuana or pressed into speed or ecstasy tablets.

Naloxone is an opioid antagonist, and its injections, or the
five-times-stronger Narcan nasal spray, put an individual who has
overdosed into almost instant withdrawal. It only lasts for a short
period but usually enough time to get a person to the hospital.

Dr. Ian Gemmill, current officer of health for KFL&A Public Health,
said Friday there is definitely an opioid crisis, and students have
become wrapped up in the calamity. In August, 16-year-old Gwyn
Kenny-Staddon died in a Starbucks washroom in Port Moody, B.C., from
an overdose of heroin and fentanyl. In February, 14-year-old Chloe
Kotval of Ottawa died in hospital of a fentanyl overdose on
Valentine's Day. On Easter Sunday, 17-year-old Heather McLean of
Esquimalt, B.C., overdosed on fentanyl-laced cocaine.

"I really do hope and believe that the risk in schools is low, but
when you need naloxone, you need it," Gemmill said. "While first
responders can provide it, it's always better to get it earlier. This
is all about risk assessment. If [putting naloxone in schools] is a
way to control overdoses that could lead to serious or in some cases
fatal consequences, we're going to help the schools figure out the
best way to implement it." Neither the Limestone District School Board
or the Algonquin and Lakeshore Catholic District School Board have
purchased naloxone kits for their schools, but it is on their radar.

The boards have been working with incoming officer of health Dr.
Kieran Moore at KFL&A Public Health and other community partners on
public education around the dangers of opioids and whether to bring it
to their schools.

The school boards and public health have put on a public information
session about opioids and have two more scheduled for Tuesday, June 6,
at 6:30 p.m. at Holy Cross Catholic Secondary School and on Monday,
June 12, at 6 p.m. at Napanee District Secondary School.

"We continue to work with public health around education, awareness
and training of school staff related to fentanyl overdose and the
possibility of introducing naloxone kits to our schools," Scot Gillam,
supervising principal of the safe and caring schools program at LDSB,
said Thursday. "It is perhaps important to note that, at this time,
public health indicates that most of the fentanyl overdoses occur in
the community, not in schools."

Gemmill said public health is simply advising the boards so they can
make their own decisions.

"Naloxone is the one tool we have for when people get to the point of
an overdose where their breathing is compromised and therefore their
life is threatened," Gemmill said. "Our stance is that where the risk
of that is significant, or even because the consequence is so high the
risk doesn't have to be that high, we would recommend that naloxone be

Meredith Mackenzie, a physician at Kingston's Street Health Centre, is
part of a team that is regularly speaking to students at schools about
drug use. While there, she emphasizes fentanyl's ability to be cut
into almost any drug, including marijuana. Gemmill agreed that
experimentation and contamination are serious factors to be considered
when deciding whether to put naloxone in schools.

"When you're an adolescent, that's when drug experimentation is the
most common because the frontal lobe is not matured to the point where
you have the ability to make responsible decisions," Mackenzie said.
"Unfortunately, things have changed for youth in the sense that no
drug should be considered safe, including marijuana, which is quite a
common drug of use in adolescents. That's the message we're really
hammering home."

Mackenzie is pleased the boards are considering having naloxone kits
in schools.

"It normalizes it. It normalizes the experience of what is actually
happen," Mackenzie said. "Drug is a normal part of experimentation in
young people. Having a naloxone kit, in the context of drug
contamination, should be considered standard practice."

So far in 2017, the Street Health Centre has distributed 162 naloxone
kits to people who are at risk of overdose and 98 more to their family
and friends.

Jessica Salmon, communications for ALCDSB, said that in addition to
the information sessions, information regarding opioids has been
distributed on the board and schools' websites, social media and to
school administrators and parents. At this time, the Algonquin and
Lakeshore Catholic board has not purchased any naloxone kits.

"This will be investigated further as we continue to work alongside
local public health agencies," Salmon said. "Our focus is prevention
and awareness for students and parents, as it is our priority to
maintain the safety of our students."

Gillam said the Limestone board is waiting for public health to advise
what form of naloxone, nasal spray or injections, are best for the
schools. Once an appropriate method of delivery is determined and
policy is drafted, the board will look to provide schools with the
kits. Training for school administrators has already been scheduled
for the fall.

Signs of an overdose can include slow breathing, blue lips and nails,
choking or gurgling noises, or cold and clammy skin.

Mackenzie reported that the Street Health Centre knew of 53
fentanyl-related reversed overdoses in the area. She emphasized that
number will never accurately represent how many overdoses there have
been in total, because she expects the majority are not reported.

A list of locations naloxone can be picked up is on the Ontario
government's website:
. Mackenzie recommends calling the pharmacy ahead of time as clients
have reported arriving and the pharmacy has run out.
- ---
MAP posted-by: Matt